Johnson & Johnson Vaccine May Cause Guillain-Barre Syndrome
Authorities warn the vaccine may have link to rare neurological complication
Fear is spreading concerning Johnson & Johnson’s COVID-19 vaccines after authorities warned that it may increase the risk of developing Guillain-Barre syndrome, a rare neurological disorder. On Monday, the DFA in the US updated its labels to warn about the possible risks of the disease.
Regarding this, the FDA issued a statement, “Today, the FDA is announcing revisions to the vaccine recipient and vaccination provider fact sheets for the Johnson & Johnson (Janssen) COVID-19 Vaccine to include information pertaining to an observed increased risk of Guillain-Barre Syndrome following vaccination.”
According to the updated label, authorities are now suggesting that during the 42 days vaccination period, a person may have an increased risk of developing the Guillain-Barre syndrome.
With that, the label further adds that the evidence is currently not sufficient to establish a direct cause and effect relationship. However, there might be some association between the two.
What is Guillain-Barre syndrome?
In case you are wondering, the Guillain-Barre syndrome is a neurological disorder in which the immune system damages the body’s nerve cells resulting in muscle weakness. In extreme cases, it could lead to total paralysis.
Typically, the Guillain-Barre syndrome gets triggered because of a respiratory infection (sometimes a gastrointestinal infection). In case one experiences symptoms including tingling and weakness in the legs and arms after getting the vaccine, he/she should get medical attention right away.
Other common symptoms of the Guillain-Barre syndrome including difficulty chewing, speaking, walking, and swallowing. Some people might also experience bladder control issues and double vision.
Well currently, the single-dose Johnson & Johnson’s vaccine has not reached Australia despite the talks between the company and the government. Though a provisional approval was given to the vaccine by the TGA (Therapeutic Goods Administration) in Australia.
Regarding the risk of developing this syndrome, Johnson & Johnson stated, “The chance of having this occur is very low, and the rate of reported cases exceeds the background rate by a small degree.”
To check for a causal relationship, the FDA and CDC in the US continue to monitor cases of the syndrome in those who have received the vaccine.
Share this on social media